Alert archive / Indiana / Flash Flood Warnings in 2019
Flash Flood Warning 20, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jun 9, 2019, 9:18 PM EDT for 4 counties in Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2019, 9:18 PM EDT (01:18 UTC)
- Expired
- Jun 10, 2019, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hancock County, IN, Johnson County, IN, Marion County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 31 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371 WGUS53 KIND 100118 FFWIND INC059-081-097-145-100415- /O.NEW.KIND.FF.W.0020.190610T0118Z-190610T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Indianapolis IN 918 PM EDT Sun Jun 9 2019 The National Weather Service in Indianapolis has issued a * Flash Flood Warning for... Northwestern Shelby County in central Indiana... Southwestern Hancock County in central Indiana... Northeastern Johnson County in central Indiana... Southeastern Marion County in central Indiana... * Until 1215 AM EDT. * At 918 PM EDT, Doppler radar indicated slow moving thunderstorms producing heavy rain across the warned area...with estimates approaching 2 inches across northwest Shelby County since 830 PM EDT. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Indianapolis, Cumberland, New Palestine, Fairland and Boggstown. This includes Interstate 74 between mile markers 97 and 105. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3979 8586 3955 8588 3954 8602 3979 8600 $$ Ryan
2 follow-up statements
587 WGUS73 KIND 100245 FFSIND Flash Flood Statement National Weather Service Indianapolis IN 1045 PM EDT Sun Jun 9 2019 INC059-081-097-145-100415- /O.CON.KIND.FF.W.0020.000000T0000Z-190610T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Shelby IN-Hancock IN-Johnson IN-Marion IN- 1045 PM EDT Sun Jun 9 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR NORTHWESTERN SHELBY...SOUTHWESTERN HANCOCK...NORTHEASTERN JOHNSON AND SOUTHEASTERN MARION COUNTIES... At 1044 PM EDT, Doppler radar indicated heavy rain diminishing across the warned area. Flash flooding is already occurring and will likely continue through midnight. Some locations that will experience flooding include... Indianapolis, Cumberland, New Palestine, Fairland and Boggstown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3979 8586 3955 8588 3954 8602 3979 8600 $$ Ryan
913 WGUS73 KIND 100411 FFSIND Flash Flood Statement National Weather Service Indianapolis IN 1211 AM EDT Mon Jun 10 2019 INC059-081-097-145-100420- /O.EXP.KIND.FF.W.0020.000000T0000Z-190610T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Shelby IN-Hancock IN-Johnson IN-Marion IN- 1211 AM EDT Mon Jun 10 2019 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN SHELBY...SOUTHWESTERN HANCOCK...NORTHEASTERN JOHNSON AND SOUTHEASTERN MARION COUNTIES WILL EXPIRE AT 1215 AM EDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3979 8586 3955 8588 3954 8602 3979 8600 $$ Puma
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:51 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 9, 6:51 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 651 PM EDT Sun Jun 9 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 353 PM EDT Sun Jun 9 2019 Chances for showers and storms will continue through tomorrow morning, before a second upper level wave kicks the original upper low eastward and brings rain chances to an end through Tuesday night. More shower and storm chances will come mid week as another frontal system approaches. Temperatures much of this week will be below normal for the time of year. && .NEAR TERM /Tonight/... Issued at 353 PM EDT Sun Jun 9 2019 Scattered showers and a few storms are ongoing this afternoon, and expect this to continue much of the night. Not everyone will see rain, but where rain does fall, a good soaking may occur due to slow movement of the showers and storms. Consensus temperatures fit relatively well with what we've seen the last several nights under the influence of this low, and were generally accepted. && .SHORT TERM /Monday through Wednesday/... Issued at 353 PM EDT Sun Jun 9 2019 Precipitation will begin to exit the area Monday morning as another upper wave moves into the area and begins to eject the first low eastward. Expect dry weather by Monday afternoon, and this will continue through at least Tuesday night. The next chance for showers and storms will come mainly Wednesday afternoon as another frontal system approaches. Consensus temperatures appeared reasonable. Expect temperatures below normal for the time of year with highs in the 70s and lows in the 50s. && .LONG TERM /Wednesday Night through Sunday/... Issued at 321 PM EDT Sun Jun 9 2019 The long term period will have below normal temperatures throughout, slowly increasing a bit each day. A frontal system will be moving through and out of the area Wednesday night into Thursday, with chances for thunderstorms early Wednesday night and then just some low chances for showers through the day on Thursday on the back side of the system. Thursday night through Friday look dry with cool high pressure quickly traversing the area. By Friday night though the upper trough re-establishes itself and sends an upper wave southeast into Indiana, bringing in a frontal system and chances for showers and thunderstorms to the area through the weekend. && .AVIATION /Discussion for 100000Z TAF Issuance/... Issued at 651 PM EDT Sun Jun 9 2019 Ceiling restrictions will continue through Monday morning...with widespread VFR conditions returning for Monday afternoon and night. Low pressure over southwest portions of central Indiana this evening will lift northeast across the area tonight before being kicked east of the region Monday by a trailing cold front. Expect periodic showers with perhaps a few rumbles of thunder through the evening immediately downstream from the track of the low with primary impacts to KIND and possibly KBMG as the low passes by. Restrictions will be possible within any heavier shower or storm this evening. Beyond 06Z...most of the convection will be east of the area with just isolated showers. VCSH wording should work fine for the second half of the overnight at KBMG and KIND with dry conditions developing at KHUF and KLAF further west. Winds will be light and variable through much of the night. While periodic MVFR ceilings will continue through tonight...model soundings favor ceilings falling in the predawn hours potentially into IFR levels before bouncing back as boundary layer mixing commences by midday Monday. With the front pushing deeper moisture east of the region by the afternoon...clouds will scatter by late day setting up mainly clear skies for Monday night. Surface winds will become the primary impact to aviators during the afternoon with northwest wind gusts peaking at 25-30kts. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Nield NEAR TERM...Nield SHORT TERM...Nield LONG TERM...CP AVIATION...Ryan
Hazardous weather outlook, Jun 9, 3:55 PM EDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 355 PM EDT Sun Jun 9 2019 INZ021-028>031-035>049-051>057-060>065-067>072-102000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 355 PM EDT Sun Jun 9 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: A few showers and embedded thunderstorms will be possible tonight. Hazards: Heavy rainfall...lightning...gusty winds. Timing: Rain and storms possible at any time. Discussion: Scattered showers with isolated thunderstorms will spread across Central Indiana tonight as an upper level low moves north into the area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: There are chances for showers and thunderstorms over central Indiana on Monday morning...and then again on Wednesday and Thursday. Widespread severe storms are not expected. Discussion: Rain will be swept east of the region by a cold front on Monday morning. Cooler weather is expected for much of next week...with additional chances for showers and thunderstorms Wednesday and Thursday as an upper level wave drifts through the Ohio Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:50 PM EDT | Flash Flood Warning | IND | Brown, Monroe, Morgan | 3 hr |
| Jun 9, 9:05 PM EDT | Areal Flood Advisory | IND | Hancock, Marion, Shelby | 3 hr |
| Jun 9, 10:11 PM EDT | Areal Flood Advisory | IND | Hamilton, Marion | 2 hr |
| Jun 9, 10:40 PM EDT | River Flood Warning | IND | Marion | 11 hr |
| Jun 10, 11:11 AM EDT | River Flood Warning | IND | Marion | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.